Hail, Denton
- When
- June 23, 9:28 AM CST
- Where
- Denton County, 1.35 mi WNW of Smoots
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.090, -97.220
Reported via mPing.
Despite the presence of a high pressure ridge over the Southern Plains, a plume of Gulf moisture extending north into the region allowed some afternoon convection to overcome subsidence provided by the ridge. Multiple thunderstorms developed, some of which produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Despite the presence of a high pressure ridge over the Southern Plains, a plume of Gulf moisture extending north into the region allowed some afternoon convection to overcome subsidence provided by the ridge. Multiple thunderstorms developed, some of which produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 23, 4:50 AM CST, 4 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 550 AM CDT Fri Jun 23 2023 ...New Aviation, Short Term... .SHORT TERM... /NEW/ Update: Current forecast is in good shape and we've only made slight adjustments to the low PoPs for this morning in our northwest counties. Otherwise, low storm chances will continue through late morning and early afternoon primarily along the axis of highest moisture which aligns with the I-35/I-45 corridors. We're still monitoring some potential for a cluster of thunderstorms to move through overnight around the periphery of the ridge, but will keep PoPs at 20% for now. The current Heat Advisory will run through 8 pm this evening but will likely need to be expanded and extended through the weekend. This will be assessed later this afternoon. Dunn Previous Discussion: /Overnight through Saturday/ A quiet overnight period is expected across North and Central Texas as the remnants of a cluster of thunderstorms to the north spreads into the region, primarily in the form of cloud cover. This should thin out some toward sunrise with temperatures falling into the mid 70s. Mid level ridging will dominate the Southern Plains through the weekend and as such we'll see increasing temperatures and only low chances for thunderstorms. A slug of deeper moisture will remain in place along the I-45 corridor from southeast TX into the Metroplex on Friday. This was sampled by the 00Z FWD balloon with a PW of 2.01". With moisture content this high, even beneath strong ridging, we'll keep some low PoPs in the forecast. Low level moisture convergence can peak in the late morning to early afternoon hours sparking a few showers and thunderstorms. PoPs will be capped at 20% for Friday and generally align with the maximum in PW along the I-45 corridor. While we'll still see some high cloud cover spread in from the north, temperatures should climb several degrees this afternoon into the mid 90s. Thunderstorms should increase in coverage again across the TX Panhandle Friday afternoon and evening, and these may attempt to round the ridge and spread into North Texas after midnight. Given recent model performance in the handling of the development of such clusters of storms, we'll keep PoPs capped at 20% for our north and northwest counties late tonight. Mid level ridging will amplify a bit on Saturday along with an appreciable drop in deep layer moisture content. This should allow temperatures to climb back into the upper 90s to near 105 degrees and will likely necessitate an expansion of the Heat Advisory. For now we'll leave the current configuration as is, but this will likely be expanded at some point for Saturday's heat. Dunn && .LONG TERM... /Issued 317 AM CDT Fri Jun 23 2023/ /Saturday Night Onward/ The main weather headline in the extended forecast is the return of widespread triple digit high temperatures and heat index values across all of North and Central Texas. Heat Advisories and/or Excessive Heat Warnings will likely be needed for much of the region into next week. There will be a weak cold front draped across Oklahoma Saturday night and Sunday and may yield some isolated convection north of the Red River if any attempts are able to overcome strong subsidence. A slight west to southwest shift of the surface winds ahead of this boundary will promote compressional warming on Sunday and usher in slightly drier air. Unfortunately for areas along and west of I-35, high temperatures will likely soar into the 103-107 degree range with heat indices ranging from 108-114 degrees Sunday afternoon. Further east, high temperatures will be a few degrees lower with highs warming into the upper 90s, but with higher humidity we will still see heat indices ranging from 110-114 degrees. Guidance indicates the weak front may push south of the Red River on Monday, but will not have much effect on temperatures for those north of it. Otherwise, the mid level ridge will continue build over the state of Texas, which will keep the region hot and humid with little to no precip chances for the remainder of the week. Garcia && .AVIATION... /NEW/ /12Z TAFs/ Main concern in the immediate short term will be convective potential through late this morning and early afternoon. An axis of moisture is still in place from the Metroplex southeast and may be sufficient for a few thunderstorms to develop when daytime heating commences. Otherwise, some MVFR cigs are occurring across the region but coverage is fairly spotty at this time. We'll be monitoring some potential for overnight showers and thunderstorms, but confidence is low in this actually occurring so we'll leave them out of the current TAF. Light east winds this morning will become more southeasterly in the next several hours. Dunn && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 96 78 99 81 105 / 20 20 0 5 5 Waco 95 77 101 79 103 / 10 10 0 5 0 Paris 91 74 94 77 97 / 10 20 0 5 5 Denton 96 76 100 79 106 / 20 20 0 5 5 McKinney 92 76 97 79 100 / 20 20 0 5 5 Dallas 96 78 98 81 105 / 20 20 0 5 5 Terrell 94 76 95 78 100 / 20 20 0 5 0 Corsicana 94 78 97 79 101 / 20 20 0 5 0 Temple 99 76 98 79 105 / 5 5 0 0 0 Mineral Wells 97 78 104 79 106 / 20 20 0 10 5 && .FWD WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for TXZ129>134-141>147- 156>162-174-175. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 317 AM CDT Fri Jun 23 2023 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-240830- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 317 AM CDT Fri Jun 23 2023 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. Low storm chances continue today along and east of I-35. Another thunderstorm complex may move into the area from the northwest late this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hot and humid weather will continue through early next week, resulting in a continued threat for heat-related illnesses. Isolated thunderstorms are also possible on Sunday in North Texas, mainly during the late evening hours. These storms would be capable of strong downburst winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Fort Worth TX
809 AM CDT Fri Jun 23 2023
TXZ100-101-231400-
Young TX-Jack TX-
809 AM CDT Fri Jun 23 2023
...A strong thunderstorm will impact portions of northeastern Young
and central Jack Counties through 900 AM CDT...
At 809 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Bryson, or 15 miles northeast of Graham, moving east
at 40 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jacksboro, Bryson, Fort Richardson State Park, Perrin, Jermyn, Lost
Creek Reservoir, Wizard Wells, Vineyard, Antelope, Loving and Bartons
Chapel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3340 9842 3347 9842 3347 9837 3319 9792
3301 9807 3316 9844 3339 9871
TIME...MOT...LOC 1309Z 290DEG 34KT 3329 9845
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
HernandezSpecial Weather Statement
National Weather Service Fort Worth TX
1000 AM CDT Fri Jun 23 2023
TXZ102-103-231530-
Denton TX-Wise TX-
1000 AM CDT Fri Jun 23 2023
...A strong thunderstorm will impact portions of eastern Wise and
southwestern Denton Counties through 1030 AM CDT...
At 1000 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Decatur, moving southeast at 30 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Denton, Flower Mound, Corinth, Decatur, Roanoke, Argyle, Justin,
Shady Shores, Northlake, Rhome, Haslet, Bartonville, Copper Canyon,
New Fairview, Aurora, Corral City, Ponder, Dish, Stony and Lewisville
Lake.
This includes the following highways...
Interstate 35 between mile markers 468 and 469.
Interstate 35W between mile markers 68 and 85.
Interstate 35E between mile markers 460 and 466.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3319 9702 3299 9726 3299 9745 3323 9764
3335 9754
TIME...MOT...LOC 1500Z 297DEG 27KT 3328 9746
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
HernandezThe Dallas/Ft Worth radar (KFWS), 58 km away, was scanning. The volume nearest the first event began at 15:28 UTC.
12 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.
Reported via mPing.
Reported via mPing.
Lightning struck a home in the Seventeen Lakes neighborhood in far north Fort Worth. The fire damaged the attic and upper story, but water and smoke damage rendered the house unlivable for a few months.
Thunderstorms winds between 50-70 mph caused damage in and east of Whitesboro. The strongest winds were located east of Whitesboro where a semi trailer was blown over and a self-storage building was destroyed. In Whitesboro, tree and utility pole damage was reported, and a 53 mph wind gust was measured.
Dime sized hail was reported at SH 56 and US HWY 82, west of Whitesboro.
Hail of 2-2.5 was reported in Gunter.
Reported via mPing.
Reported via mPing.
Slightly larger than golf ball sized hail was reported north of Celina on the Grayson/Collin County line.
Reported via mPing.
Reported via mPing.
Reported via mPing.
Ping pong ball sized hail reported 5 miles north of McKinney.
A few large trees were reported down north of Terrell. One tree was about 24 inches in diameter and was blocking the road. Power lines were also down and some power lines were down on houses.
Large trees were reported down along with power lines and several power poles.
Dime to penny sized hail reported in Copperas Cove.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109706, 1109707, 1112342, 1109709, 1109717, 1109713, 1109715, 1109718, 1109716, 1109719, 1109720, 1109721, 1109723, 1111843, 1111845, 1111840, 1112374.